Alert archive / Pennsylvania / River Flood Warnings in 2018

River Flood Warning 7, NWS State College, PA

April 16, 2018Perry County, Pennsylvania

NWS State College, PA issued this river flood warning at Apr 16, 2018, 2:21 PM EDT for Perry County, Pennsylvania. It took effect at Apr 16, 2018, 3:00 PM EDT. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Apr 16, 2018, 2:21 PM EDT (18:21 UTC)
In effect from
Apr 16, 2018, 3:00 PM EDT
Expired
Apr 16, 2018, 8:40 PM EDT
In force
6 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
Minor

County Perry County, PA

The radar

The State College radar (KCCX), 94 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sherman Creek at Shermans Dale (SMDP1). The gauge peaked at 9.37 ft at Apr 16, 2018, 5:00 PM EDT.

actionminormoderate51004/1604/1704/18
Action stage
5 ft
Minor stage
9 ft
Moderate stage
11 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01568000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

473 
WGUS41 KCTP 161821
FLWCTP
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service State College PA
221 PM EDT Mon Apr 16 2018

...The National Weather Service in State College, PA has issued a 
flood warning for the following rivers in Pennsylvania...

  Sherman Creek At Shermans Dale

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued this evening.

&&

PAC099-170620-
/O.NEW.KCTP.FL.W.0007.180416T1900Z-180417T0920Z/
/SMDP1.1.ER.180416T1900Z.180417T0000Z.180417T0320Z.NO/
221 PM EDT Mon Apr 16 2018

The National Weather Service in State College, PA has issued a 

* Flood Warning for 
  The Sherman Creek At Shermans Dale
* until late tonight...Or until the warning is cancelled.
* At 2 PM Monday the stage was...8.8 feet.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by late this 
  afternoon and crest near 9.5 feet by this evening. the river will 
  fall below flood stage by tonight.
* At 9.0 feet...Several homes along River Road are affected by high 
  water.

&&

LAT...LON 4036 7726 4035 7719 4037 7713 4036 7709
      4031 7716 4031 7725             

$$
1 follow-up statement
586 
WGUS81 KCTP 170040
FLSCTP
Flood Statement 
National Weather Service State College PA
840 PM EDT Mon Apr 16 2018

...The Flood Warning is cancelled for the following creek in 
Pennsylvania...

  Sherman Creek At Shermans Dale

&&

PAC099-170110-
/O.CAN.KCTP.FL.W.0007.000000T0000Z-180417T0920Z/
/SMDP1.1.ER.180416T1902Z.180416T2100Z.180416T2336Z.NO/
840 PM EDT Mon Apr 16 2018

The Flood Warning is cancelled for
  The Sherman Creek At Shermans Dale.
* At 8 PM Monday the stage was 8.8 feet and falling.
* The creek fell below flood stage around 8 PM Monday.
* Flood stage is 9.0 feet.
* The creek will continue falling to 3.4 feet by Thursday morning.
* At 9.0 feet...Several homes along River Road are affected by high 
  water.

&&

LAT...LON 4036 7726 4035 7719 4037 7713 4036 7709
      4031 7716 4031 7725             

$$

CJE

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Apr 16, 2:08 PM EDT, 13 minutes earlier.

Area forecast discussion, Apr 16, 2:08 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service State College PA
208 PM EDT Mon Apr 16 2018

.SYNOPSIS...

A strong storm will move east of the area today followed by
gusty west winds and below normal temperatures. The cool
conditions will persist through the latter half of this week.

&&

.NEAR TERM /THROUGH TONIGHT/...

Latest meso anal shows the new surface low just north of PHL
moving northeastward. A ragged area of mainly light rain is
rotating northward across the area ahead of the approaching
upper low. Colder air moving in aloft has already changed the
rain to snow over the Laurel highlands and we will see a change
to snow over the northern mountains by mid afternoon.

The wind has come around to the WNW and we are seeing gusts in
the 20-35mph range. Expect the chilly gusty wind to continue
right into Tuesday.

The HRRR shows the precipitation coverage gradually diminishing
and shifting to the normal higher elevations of the west and
north from mid to late afternoon.

Well aligned NW flow and anomalously cold boundary layer air
being lifted across the NW Mountains and Laurel Highlands will
keep periods of snow showers and the likelihood of a coating to
a couple of inches of accumulation tonight/early Tuesday. The
HRRR is more bullish for accums over the northern mountains than
over the Laurels, but we still expect the usual suspects over
the higher elevations of the west to also potentially see a late
season whitening of the ground.

For the rest of us, rain showers mixing with or changing to snow
showers seems likely. With overnight lows generally above
freezing over the SERN 1/2 of the forecast area, any accums will
be minor and limited to grassy areas if at all.

&&

.SHORT TERM /TUESDAY/...

Cool temps and another day of gusty west winds will occur
Tuesday with some intervals of sunshine across the Susq Valley
and mainly cloudy skies with flurries and scattered snow
showers across the western and northern higher elevations.

Highs Tuesday will be about 15-20 deg colder than normal in
most areas. Afternoon temps will vary from the mid to upper 30s
across the Northern and Western mtns to the Upper 40s across
much of the Middle and Lower Susq Valley.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
On the back side of the strong front crossing the state Sunday
night and early Monday, we will see yet another return to colder
than normal weather and even a couple of opportunities for snow
showers. The first chance for snow showers will be Monday night
and early Tuesday as the upper low swings through to our north.
Another system may bring more snow showers Wednesday night into
Thursday. We don't expect any significant accumulations, but as
we enter mid April, the prospects for snow are less than
welcome.

Past Thursday we foresee a break of dry weather into early next
weekend as energy reloads over the southwestern U.S. allowing
weak upper ridging to build over the eastern part of the
country. Yet another upper low in this busy pattern looks to
drop into the deep south toward the end of the period...possibly
spreading some precipitation toward our region for the
beginning of next week.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...

Occasional rain will taper to scattered showers as the upper low
traverses the area. The rain has already changed to snow in
Johnstown and will change at Bradford between about 3 and 5 pm.
Elsewhere rain may mix with wet snow before ending this evening.

Expect mainly MVFR/IFR over the higher elevation terminals right
through the overnight into Tuesday. Elsewhere the MVFR
conditions will trend upward with VFR likely at most terminals by
sunset.

WNW surface winds will remain gusty at 20-30kts.

Outlook...

Tue...MVFR ceilings western 1/3 with lingering rain/snow
showers. VFR elsewhere.

Wed-Fri...Chance of rain/snow showers with sub VFR most likely
NW 1/2.

Sat...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...La Corte/Lambert
AVIATION...La Corte
Hazardous weather outlook, Apr 16, 11:27 AM EDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1127 AM EDT Mon Apr 16 2018

PAZ006-011-012-018-019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-171530-
Potter-Cameron-Northern Clinton-Northern Centre-Southern Centre-
Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
1127 AM EDT Mon Apr 16 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-005-010-017-024-033-171530-
Warren-McKean-Elk-Clearfield-Cambria-Somerset-
1127 AM EDT Mon Apr 16 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Frequent snow showers Tonight and early Tuesday will likely
accumulate 1 to 2 inches. A few of the ridge tops near and to the
west of the Route 219 corridor could see around 3 inches of snow.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Frequent snow showers Tonight and early Tuesday will likely
accumulate 1 to 2 inches. A few of the ridge tops near and to the
west of the Route 219 corridor could see around 3 inches of snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 16, 11:54 AM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1154 AM EDT MON APR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       AARONSBURG              40.90N  77.45W
04/16/2018  M1.60 INCH       CENTRE             PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1801553

JMC
Local storm report, Apr 16, 11:56 AM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1156 AM EDT MON APR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HEAVY RAIN       WAYNESBORO              39.75N  77.58W
04/16/2018  M1.25 INCH       FRANKLIN           PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1801554

JMC
Local storm report, Apr 16, 12:00 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1200 PM EDT MON APR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HEAVY RAIN       WAYNESBORO              39.75N  77.58W
04/16/2018  M1.25 INCH       FRANKLIN           PA   TRAINED SPOTTER

0700 AM     HEAVY RAIN       HOUSERVILLE             40.82N  77.83W
04/16/2018  M1.67 INCH       CENTRE             PA   NWS EMPLOYEE

            STORM TOTAL

0800 AM     HEAVY RAIN       GREENCASTLE             39.79N  77.73W
04/16/2018  M2.65 INCH       FRANKLIN           PA   TRAINED SPOTTER

            STORM TOTAL

0952 AM     HEAVY RAIN       CHAMBERSBURG            39.93N  77.66W
04/16/2018  M2.50 INCH       FRANKLIN           PA   TRAINED SPOTTER

1000 AM     HEAVY RAIN       RUSSELL                 41.92N  79.14W
04/16/2018  M1.35 INCH       WARREN             PA   TRAINED SPOTTER

1000 AM     HEAVY RAIN       AARONSBURG              40.90N  77.45W
04/16/2018  M1.60 INCH       CENTRE             PA   TRAINED SPOTTER

1053 AM     HEAVY RAIN       1 SE LOCKPORT           41.14N  77.43W
04/16/2018  M2.00 INCH       CLINTON            PA   TRAINED SPOTTER

            STORM TOTAL

&&

EVENT NUMBER CTP1801554 CTP1801549 CTP1801548 CTP1801552 CTP1801551
CTP1801553 CTP1801550

JMC
Local storm report, Apr 16, 12:35 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1235 PM EDT MON APR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HEAVY RAIN       EAST PROSPECT           39.97N  76.52W
04/16/2018  M2.14 INCH       YORK               PA   PUBLIC

&&

EVENT NUMBER CTP1801555

JMC
Local storm report, Apr 16, 12:48 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1248 PM EDT MON APR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HEAVY RAIN       WAYNESBORO              39.75N  77.58W
04/16/2018  M1.25 INCH       FRANKLIN           PA   TRAINED SPOTTER

0700 AM     HEAVY RAIN       HOUSERVILLE             40.82N  77.83W
04/16/2018  M1.67 INCH       CENTRE             PA   NWS EMPLOYEE

            STORM TOTAL

0800 AM     HEAVY RAIN       GREENCASTLE             39.79N  77.73W
04/16/2018  M2.65 INCH       FRANKLIN           PA   TRAINED SPOTTER

            STORM TOTAL

0952 AM     HEAVY RAIN       CHAMBERSBURG            39.93N  77.66W
04/16/2018  M2.50 INCH       FRANKLIN           PA   TRAINED SPOTTER

1000 AM     HEAVY RAIN       RUSSELL                 41.92N  79.14W
04/16/2018  M1.35 INCH       WARREN             PA   TRAINED SPOTTER

1000 AM     HEAVY RAIN       AARONSBURG              40.90N  77.45W
04/16/2018  M1.60 INCH       CENTRE             PA   TRAINED SPOTTER

1053 AM     HEAVY RAIN       1 SE LOCKPORT           41.14N  77.43W
04/16/2018  M2.00 INCH       CLINTON            PA   TRAINED SPOTTER

            STORM TOTAL

1130 AM     HEAVY RAIN       EAST PROSPECT           39.97N  76.52W
04/16/2018  M2.14 INCH       YORK               PA   PUBLIC

&&

EVENT NUMBER CTP1801554 CTP1801549 CTP1801548 CTP1801552 CTP1801551
CTP1801553 CTP1801550 CTP1801555

JMC
Special weather statement, Apr 16, 1:45 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service State College PA
145 PM EDT MON APR 16 2018

PAZ004>006-010>012-017>019-024>026-033>035-037-041-161830-
McKean-Northern Centre-Northern Clinton-Cameron-Northern
Lycoming-Tioga-Blair-Cambria-Elk-Huntingdon-Southern
Centre-Bedford-Warren-Potter-Fulton-Somerset-Clearfield-
145 PM EDT MON APR 16 2018

...BANDS OF HEAVY RAIN AND SNOW SHOWERS WILL AFFECT ELK...
WARREN...WESTERN HUNTINGDON...CENTRE...SOMERSET...MCKEAN...WESTERN
TIOGA...CAMBRIA... CLINTON...BEDFORD...CLEARFIELD...WESTERN
FULTON...NORTHWESTERN LYCOMING...POTTER...BLAIR AND CAMERON
COUNTIES...

At 135 PM EDT, radar indicated bands of rain and snow showers, some
of them heavy, moving northeast from the Laurel Highlands into parts
of the central and northern mountains. Showers will continue through
much of the afternoon.

The heavier showers are causing rapidly changing visibilities and
hazardous driving conditions. Be prepared for poor visibility and
wet roads. Slow down and allow extra time when traveling.

Locations impacted include... Bradford, DuBois,
Westmont, St. Marys, Somerset, Windber, Warren, Tyrone, Wellsboro,
Belmont, Johnstown, Ridgway, State College, Johnsonburg, Breezewood,
Portage, Clearfield, Kane, Hollidaysburg and Bellefonte.

LAT...LON 4200 7711 3972 7835 3973 7940 3978 7935
      3990 7940 4036 7900 4072 7880 4114 7880
      4123 7871 4137 7897 4134 7910 4145 7906
      4144 7896 4162 7896 4163 7961 4199 7961
TIME...MOT...LOC 1735Z 203DEG 25KT 4111 7886 4055 7791

Gartner/Lacorte

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 1:44 AM EDTFlash Flood WatchCTPAdams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 3 more10 hr
Apr 16, 4:27 AM EDTSpecial Weather StatementCTPYork33 min
Apr 16, 4:46 AM EDTSpecial Weather StatementCTPLancaster29 min
Apr 16, 6:48 AM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 3 more4 hr
Apr 16, 1:45 PM EDTSpecial Weather StatementCTPBedford, Blair, Cambria, Cameron, Centre, Clearfield and 8 more45 min

Nearby

River Flood Warnings in Pennsylvania, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.